Hail, Lincoln
- When
- July 19, 2:23 PM CST to 2:26 PM CST
- Where
- Lincoln County, 2.93 mi NNW of Hendricks
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.550, -96.440
Hail varied in size from pea to golf ball.
A few storms developed during the afternoon along a cold frontal boundary with up to 2000 J/kg available CAPE and 40 to 50 knots of effective shear. Rotating storms produced large hail, and isolated very large hail across southwest Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A few storms developed during the afternoon along a cold frontal boundary with up to 2000 J/kg available CAPE and 40 to 50 knots of effective shear. Rotating storms produced large hail, and isolated very large hail across southwest Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 19, 1:45 PM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 245 PM CDT Wed Jul 19 2023 .SHORT TERM...(This Evening through Thursday Night) Issued at 244 PM CDT Wed Jul 19 2023 Key Messages: 1. Severe storm chances continue through this evening with large hail up to the size of golf balls and damaging winds to 65 mph as the primary hazards. 2. Mostly quiet conditions return for the end of the week and weekend. A low chance for rain remains possible. 3. Temperatures begin to warm by the weekend and look to become hot with high temperatures in the 90s by early next week. --------------------------------------------------------------------- A cold front continues to push its way southeastwards into the forecast area this afternoon. A couple of storms have already formed on this boundary. These storms are tapping into around 2000 J/kg of MLCAPE along with strong deep layer shear up to 40-50 knots. Hodographs reveal mainly straight profile's, not only indicative of supercells but also splitting supercells. With large instability and plenty of shear, especially further aloft, large hail will be the primary hazard today reaching up to around the size of golf balls. The secondary hazard will be damaging winds due this mornings cloud cover keeping the low levels more stable, mainly along the Missouri River and into adjacent parts of the highway-20 corridor. Soundings do show weaker inverted-v profiles but this is still suggestive of damaging winds up to around 65 mph. Forcing along the front is not that strong with the strongest lift residing on the downwind part of an upper wave passing through Minnesota. A second and weaker wave will pass southwest of the area thus splitting our area. This will leave our main forcing confined to the cold front itself and limit storm coverage to isolated to scattered coverage along the front. Should see storms persist through the rest of the afternoon and early evening hours before the boundary layer begins to stabilize and end our diurnally driven storms. The rest of the evening and night will be quiet. However, cold air advection (CAA) trailing behind the front will move in during the overnight hours. This will drag slightly stronger northwesterly winds to the surface. Although skies will be clear, radiational cooling will not be as efficient due to the wind so have slightly raises lows a touch now residing in the upper 50s to low 60s. Thursday will be a much nicer day as high pressure takes control. Marginally breezy northwest winds will begin the day before slowly waning as the tightest surface pressure gradient ahead of the center of the high moves out of the area. 850 mb temperatures will only warm to the mid teens, resulting in cooler highs up to the upper 70s and low 80s. Dew points will fall to the upper 50s to low 60s which combined with mostly sunny skies will make for a beautiful day! Lows overnight will fall to the mid to upper 50s. .LONG TERM...(Friday through Wednesday) Issued at 244 PM CDT Wed Jul 19 2023 Northwest flow remains in place on Friday both at the surface and aloft. However, a weak wave will be sliding down through the upper level flow. This may be our next chance for rain but details are uncertain as medium range guidance shows differences in the waves strength and location. Ensembles only show a 10-30% chance for exceeding a tenth of an inch of rain. Given the lower amount of confidence in rain/storm potential, have left model blended PoPs for now. Highs on Friday will remain near seasonal in the upper 80s with lows falling to the upper 50s to low 60s. Upper level ridging begins to build over the western CONUS over the weekend. Synoptically speaking, subsidence lies downstream of an upper level ridge, resulting in little to no rain. However, weak shortwave troughs passing through the upper level flow may offset this subsidence to give us some chance for rain. Variance is large in how any weak shortwave is handled amongst medium range guidance. This variance is also reflected in the ensembles as each ensembles paints a large 10-30% chance for a tenth of an inch of rain or more each day. So while rain may be possible, confidence is low in its potential. 850 mb temperatures will be slowly warming throughout the weekend, raising high temperatures into the 80s and 90s while lows remain in the upper 50s and 60s. The first half of next week continues to look hot and dry as upper level ridging continues to strengthen aloft. High temperatures will further warm well into the 90s in response to the strengthening ridge. Confidence is high in these hot temperatures as the GFS, European, and Canadian ensembles all show a 70-90+% chance for temperatures to exceed 90 degrees. Confidence remains low in any rain chances as the building ridge may push the better jet energy further north into Canada. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1232 PM CDT Wed Jul 19 2023 VFR conditions are mostly expected for the TAF period. Light showers with a few rumbles of thunder are currently ongoing across the Missouri River early this afternoon. These showers will continue to push off to the southeast and may impact KSUX over the next few hours. However, confidence is not high enough to include as a prevailing group so have opted for VCSH. There is another chance for additional showers and thunderstorms later this afternoon along an incoming cold front. This development looks to be more isolated which further decreases confidence in any specific TAF site getting rain. Have left any mention of rain and thunder out of all TAFs as of now but trends will be monitored. After the cold front passes through this evening, winds will swing to out of the northwest and will become marginally gusty. Gusts as high as 20-25 knots are expected, mainly along the highway-14 corridor including KHON. Winds will slowly weaken through the night before a CU field begins to develop towards the end of the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Meyers LONG TERM...Meyers AVIATION...Meyers
Hazardous Weather Outlook National Weather Service Sioux Falls SD 314 PM CDT Wed Jul 19 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-202015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 314 PM CDT Wed Jul 19 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated to scattered storms have developed along a cold front and will continue to move on an east/southeastward trajectory for the rest of the afternoon hours. Storms look to wane during the evening. Large hail up to golf ball size and damaging winds up to 65 mph are the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through 9 pm.
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
258 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Hail Bruce 44.44N 96.89W
07/19/2023 E1.00 inch Brookings SD Public
mPING report of quarter size hail.
&&
MMThe Sioux Falls radar (KFSD), 109 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
11 hail. Local standard time, as filed.
Hail varied in size from pea to golf ball.
Hail varied in size from pea to nickel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123944, 1123945, 1123952, 1123954, 1123947, 1123946, 1123948, 1123950, 1123953, 1123949, 1123951.